SAMSON Pins Most Muscle Pain Experienced With Statins on the Nocebo Effect

AHA 2020
21 Nov, 2020 ,

A recent trial has concluded about a most vexing issue relating to many patients who report symptoms while taking statins, researchers conclude that  frequently intolerable statin side effects, such as muscle weakness or pain, are almost entirely a nocebo effect, the placebo effect's darker cousin; after conducting a study on almost 60 patients.  Patients in the trial, all of whom had a history of dropping statins because of side effects, each took atorvastatin 20 mg/day, a placebo, or neither pill for 1 month, alternating the regimens in randomized order over 1 year so that each was followed a total of 4 months.

Source
Full content

A novel randomized trial taking on a vexing issue around one of the world's most commonly prescribed medications has concluded that frequently intolerable statin side effects, such as muscle weakness or pain, are almost entirely a nocebo effect, the placebo effect's darker cousin.

The many patients who report such symptoms while taking statins are indeed probably feeling them, but they are a result of taking the pills rather than any pharmacologic effects, conclude researchers based on their 60-patient study, Self-Assessment Method for Statin Side-effects or Nocebo.

"SAMSON leaves no doubt that patients really do get side effects from statin tablets, but what it shows us is that 90% of this symptomatic burden is elicited by placebo tablets too," said James P. Howard, MB, PhD, Imperial College London, United Kingdom, when presenting the results November 15 during the American Heart Association (AHA) Scientific Sessions 2020 virtual meeting. They were published simultaneously in the New England Journal of Medicine.

Studies have shown that in practice, "more than half of patients abandon statins completely within 2 years. And yet, in placebo-controlled trials, no more people stop statins than placebo," Howard said. "The most important message from SAMSON is that side effects from statin tablets are very real, but they are mainly caused by the act of taking the tablets, not by the statin that is contained within them."

Patients in the trial, all of whom had a history of dropping statins because of side effects, each took atorvastatin 20 mg/day, a placebo, or neither pill for 1 month, alternating the regimens in randomized order over 1 year so that each was followed a total of 4 months. They used a smartphone app to record the severity of any side effects, not necessarily just pain, on a scale of 0 to 100.

Symptom intensity scores averaged 16.3 for atorvastatin and 15.4 for placebo, for a nonsignificant difference, but only 8.0 for no-pill months (P < .001 compared to the statin or placebo).

Because such symptoms seem to be based on patient expectations from statin therapy, positive communication about what the drugs can achieve and how the next treatment steps are described can play a big role in their continued use.

For example, "Changing them to another statin is a very reasonable thing to do, but as soon as you start trying people on lower doses and working up, you're sort of telling them that you're expecting at some dose that they are going to get side effects," cautioned Howard at a media briefing on SAMSON.

"The most important thing is to explain the evidence, and what our expectations are, maybe be a bit more optimistic about statins, and tell them they're very unlikely to suffer from side effects," he explained, "because the nocebo effect can only really rear its head if the patients are expecting to feel worse — just like the placebo effect will only work if people are expecting to feel better."

Amit Khera, MD, who moderated the media briefing, said he always tells such patients, "Yes, 1 in 10 patients report having muscle ache. But first and foremost, 9 in 10 don't. The vast majority of patients don't get muscle aches. I think that's really an important part of the communication."